Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

New Here L5 S1 issues

Hi All
I am have been looking at the sight for awhile and I just meet with my neuorologist regarding lower back, and leg pain to get the results of an MRI. Below are the findings from the MRI.

L5-S1: Broad-based disc bulge. No central stenosis. There are
bilateral L5 pars defects without evidence of
spondylolisthesis. Disc bulge results in moderate bilateral
foraminal stenosis slightly greater on the right than the left.
IMPRESSION:
1. At L5-S1, there are bilateral pars defects without
spondylolisthesis. Broad-based disc bulge lateralizes to the
right resulting in moderate bilateral foraminal stenosis slightly
greater on the right than the left. No central stenosis.
The Doc prescribed a 10 day taper of prednisone. I am a little concerned about taking such a strong drug and was hoping to get some input from people who have had some experience. He also said that if this does not work the next step will be injections to the L5.

Any insight would be great. Thanks
advertisement

Comments

  • Have you had any nerve conduction studies to measure the extent of nerve damage in your leg(s)? What the bulge sudden/the result of an accident?

    I have issues at the same level, and the best advice given to me was not to consider the prednisone or steroid shots as a magic cure, but instead as an aid to help get through physical therapy. The L5-S1 bears so much weight as we bend, lift, and twist; if through physical therapy we can strengthen our back and core abdominal muscles, we can take some of the strain off of the disc (and hopefully allow the bulge to heal). I highly recommend physical therapy, and best of luck to you!
    L5-S1 ALIF w/ posterior instrumentation scheduled 2/20/13, wish me luck!
  • I live for the weeks that I am on prednisone. I have the same problems you have plus a history of many surgeries, procedures, meds, TENS, PT etc from age 12 to age 49. But the biggest problem is my L5S1 with a severe foraminal stenosis, central canal stenosis from bulging disk etc.

    The prednisone was like a miracle for me - although that is not the case for everyone. However, once the prednisone was stopped all the pain came back like an angry lion. I recently had a caudal epidural steroid injection (ESI) and that seems to be helping a lot with the leg pain.

    I might note that I have had many ESI's in the lower spine throughout the past 10 years without any relief. However, after the caudal ESI I got relief about 5 days later. It is amazing to have some relief.

    I would highly recommend a strict exercise discipline that includes core training. Either ask for a physical therapy (PT) referral from your doctor or go on the Internet and look up exercises for strengthening the lower spine and make up your own routine. Do it daily no matter what....it helps a lot in the long run.

    I will pray for your healing and perseverence through this.
  • Thanks for the encouragement. Thought I would give you an update. I took the prednisone for 3 days and ended up in the ER. Elevated heart rate, nausea, elevated blood pressure, anxiety (not usually a problem), and more pain in my legs than before the prednisone. The neurologist and er doc told me to stop the drug. I am bummed because I hoped it would help but I guess it is not a drug I can take. I see the Dr again in a couple weeks and will ask him about PT as an option
  • I'm sorry to hear you had such a bad reaction. I hope you're okay! Most of all I hope you're not discouraged. There's a whole lot of trial and error in all of this. I wonder if your sensitivity to prednisone will keep you from trying epidural steroid injections? There's also nerve blocks, which if successful, suggest radiofrequency ablation to help with the nerve pain. Keep us updated!
    L5-S1 ALIF w/ posterior instrumentation scheduled 2/20/13, wish me luck!
advertisement
Sign In or Register to comment.